Hail, Decatur
- When
- April 9, 12:15 PM CST
- Where
- Decatur County, 0.52 mi E of Leon
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.730, -93.720
Surface low pressure tracked east across southern Iowa during the afternoon of the 9th. A line of thunderstorms formed from the low south along its cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Surface low pressure tracked east across southern Iowa during the afternoon of the 9th. A line of thunderstorms formed from the low south along its cold front. The atmosphere was unstable as temperatures rose into the 70s with dewpoint temperatures in the mid 60s. CAPE had increased to 2000 J/kg by early afternoon with CAPE in the -10 to -30 C layer of the atmosphere around 500 J/kg. The LCL was only around 750 meters in a shear environment with 50 kts of effective shear. The freezing level was around 12,500 feet with a surface based lifted index of -7 C. Thunderstorms formed in south central Iowa. They produced hail up to half dollar size as they moved through Decatur, Wayne, and Lucas Counties. In Lucas County, hail covered the ground and stripped decorative concrete from a retaining wall. As the line of storms moved through the Albia area of Monroe County, a large tree was downed at the intersection of Highway 137 and Highway 5 caused by high winds. Scattered damage was reported in the areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 9, 12:12 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 112 PM CDT THU APR 9 2015 ...UPDATE... ...UPDATED AVIATION DISCUSSION... .UPDATE... ISSUED AT 112 PM CDT THU APR 9 2015 SURFACE LOW CENTERED OVER WESTERN MARION TO EASTERN WARREN COUNTY WITH COLD FRONT EXTENDING SOUTHWEST THROUGH OSCEOLA AND JUST WEST OF LAMONI. STORMS ARE CURRENTLY DEVELOPING ALONG AND AHEAD OF THE COLD FRONT AND ARE FORECAST TO INTENSIFY AS ENVIRONMENT OUT OF AHEAD STORMS ARE UNCAPPED WITH OVER 2000 J/KG SURFACE BASE CAPE. EFFECTIVE SHEAR HAS INCREASED CONSIDERABLY TO 40-45 KNOTS WITH THE 0-1KM SHEAR VECTOR AROUND 25 KNOTS. CERTAINLY THE TORNADO THREAT INITIALLY WITH LARGE HAIL POSSIBLE BEFORE STORMS PUSH EAST AND EXIT THE FORECAST AREA BY 22Z AT THE LATEST...BUT IF REMAIN ELEVATED MAY EXIT AS EARLY AS 2030Z. .SHORT TERM /TODAY/... ISSUED AT 346 AM CDT THU APR 9 2015 SEVERAL ITEMS OF CONCERN TODAY INCLUDING PRECIP TRENDS...TEMPS AND WIND. LONG WAVE TROUGH AND ATTENDANT PV ANOMALY/SHORT WAVE CONTINUES TO LIFT THROUGH THE ROCKIES EARLY THIS MORNING WITH WEAKER WAVE OUT AHEAD ALSO APPROACHING THE SIOUXLAND AREA. KINEMATIC FORCING ASSOCIATED WITH THE PARENT WAVE IS IN THE PROCESS OF MATURING WIDESPREAD DEFORMATION ZONE PRECIP TO OUR NORTH AND WEST...WHICH WILL EVENTUALLY AFFECT NRN IA LATE IN THE PERIOD. RELATIVELY WEAK SIOUXLAND MCS IS ALSO DRIVEN BY NORTHWARD ADVANCING ELEVATED INSTABILITY AND THETA-E ADVECTION. MUCAPES HAVE REACHED 1000 J/KG DOWNSTREAM...BUT EFFECTIVE SHEAR IS SOMEWHAT WEAK SO DO NOT EXPECT TOO MUCH INCREASE IN INTENSITY. HI RES HOPWRF ENSEMBLE SEEMS TO BE HANDLING THIS PROGRESSION WELL AND SUGGESTS SOME MATURATION OVER THE NEXT SEVERAL HOURS. EVEN THOUGH THE EFFECTIVE SHEAR IS NOT STRONG...THE DEGREE OF INSTABILITY MAY SUPPORT THIS WITH THE GRADIENT OF ELEVATED HAIL CAPES /-10 TO -30C/ REMAINING STEADY OVER N CENTRAL IA. WEAKER CONVECTION JUST CROSSING THE MO RIVER MAY ALSO AFFECT CENTRAL AND SRN IA THROUGH THE MORNING AND REFLECT A SIMILAR SLIGHT INCREASE IN INTENSITY. THE ATTENTION WILL THEN TURN TO SURFACE BASED DEVELOPMENT WITH TIMING AND TRACK ALL PLAYING A BIG PART IN PHASING LOW LEVEL CONVERGENCE AND FAVORABLE THERMODYNAMIC CONDITIONS. 08Z SURFACE ANALYSIS SHOWS WARM FRONT INTO SRN IA...FROM NW MO TO JUST SOUTH OF DES MOINES BEFORE ARCING BACK SOUTHWARD TO JUST NORTH OF BURLINGTON. WITH PLENTY OF PRESSURE FALLS STILL UPSTREAM CANNOT ARGUE WITH MODELS SURGING WARM SECTOR WELL INTO SOUTH AND EAST IA AS SURFACE LOW REACHES LIKELY PLACEMENT JUST SOUTH AND EAST OF DES MOINES BY 18Z. ALTHOUGH ASSOCIATED MLCAPES REACH 2-3K J/KG BY AFTERNOON...1- 2KM WARM LAYER TEMPS APPEAR TO HOLD THINGS BACK FROM CAP BREAKING UNTIL AFTER CONVERGENCE IS PAST OUR FORECAST AREA. MOST HI RES MODELS SUGGEST THIS AS WELL SO SEE NO REASON TO ARGUE WITH LATEST SPC DAY1 OUTLOOK WHICH HIGHLIGHTS AREAS TO OUR EAST. ALTHOUGH NOT AVAILABLE FOR FORECAST CONSIDERATION...06Z NAM IS NOW A LITTLE SLOWER THAN 00Z CONSENSUS...SO FAR SE TIER OR TWO OF COUNTIES MAY STILL SEE A VERY BRIEF SEVERE WEATHER THREAT. UNIDIRECTIONAL SHEAR WOULD SUPPORT WIND AND HAIL AS THE MAIN THREATS. MOS AND RAW MODEL TEMP PLUMES AT VARIOUS POINTS SHOW QUITE A SPREAD SO CONFIDENCE IN HIGHS IS NOT THE GREATEST ALONG AND SOUTHEAST OF TRIPLE POINT. HAVE LEANED TOWARD THE HIGH END OF THINGS CONSIDERING AFOREMENTIONED PRESSURE FALLS AND THAT KIRKSVILLE IS ALREADY 67F AT 08Z. HAVE LITTLE CHANGE NW...BUT WARMED THINGS UP INTO THE MID 70S SE WHICH CERTAINLY SEEMS ATTAINABLE WITH CURRENT OBS. WILL LIKELY SEE A 30F GRADIENT NW-SE BY AFTERNOON. COLD ADVECTION AND STEEPENING LOW LEVEL LAPSE RATES WILL CERTAINLY BOOST WINDS OVER WRN IA DURING THE AFTERNOON. CURRENTLY HAVE GUSTS WELL INTO THE 30S LATE...BUT A FEW FORECAST SOUNDINGS SUGGEST GUSTS MAY APPROACH WIND ADVISORY CRITERIA BRIEFLY /45 MPH/ AND WILL CERTAINLY NEED TO BE MONITORED WITH HEADLINE POSSIBLE. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 346 AM CDT THU APR 9 2015 DEF ZONE PRECIPITATION TO BE ACROSS THE NORTHWESTERN CWA AT THE BEGINNING OF THE PERIOD...AND WILL QUICKLY LIFT EAST NORTHEAST THROUGH THE EVENING HOURS. THIS WILL BRING LIGHT RAIN TO MUCH OF THE NORTHERN CWA...AND EVEN THOUGH SOUNDINGS SHOW MUCH OF THE COLUMN BELOW FREEZING SURFACE TEMPS LOOK TO STAY WARM ENOUGH FOR RAIN WITH NEAR SURFACE TEMPS AROUND +3C TO +4C. OVERALL A TENTH TO FEW TENTHS OF QPF POSSIBLE ACROSS THE NORTH. CLOUDS QUICKLY MOVE OUT AS WELL WITH A WEAK SHORTWAVE QUICKLY MOVING THROUGH THE REGION LATE TONIGHT INTO EARLY FRIDAY. THIS WILL BRING A SECONDARY COLD FRONT SWEEPING THROUGH THE STATE FRIDAY...WITH HIGH PRESSURE BUILDING INTO THE STATE FRIDAY NIGHT. NEAR ZONAL FLOW ALOFT INTO SATURDAY...WITH WAA AND RETURN FLOW SETTING UP BRINGING AN INCREASE IN CLOUDS. AN UPPER LEVEL TROUGH TO EJECT FROM THE ROCKIES AND MOVE THROUGH THE REGION SUNDAY BRINGING ANOTHER CHANCE FOR SOME LIGHT PRECIPITATION. AS THIS SYSTEM QUICKLY MOVES EAST...UPPER RIDGING AND HIGH PRESSURE TO DOMINATE THE REGION INTO MONDAY/MONDAY NIGHT. THE PATTERN THEN TURNS ACTIVE QUICKLY INTO THE MIDDLE/END OF NEXT WEEK WITH LARGE LONGWAVE TROUGHING SETTING UP ACROSS THE WESTERN US WITH SOUTHWEST FLOW PATTERN ALOFT INTO THE CENTRAL US. TIMING OF THE ENERGY MOVING THROUGH AND PLACEMENT ISSUES COME INTO PLAY WITH SOME DISCREPANCIES BETWEEN THE LONG RANGE MODELS. HOWEVER THE MAIN FEATURES WITH THE TROUGH IN THE WEST AND RIDGING IN THE EAST...WITH SOUTHERLY FLOW OFF THE GULF ALL IN PLACE AMONGST ALL THE EXTENDED RANGE MODELS WHICH SHOULD SET UP A SCENARIO FOR INCREASING PRECIPITATION CHANCES FOR THE MIDDLE TO END OF NEXT WEEK. AS FOR TEMPERATURES...EXPECT COOLER CONDITIONS THE NEXT FEW DAYS WITH THE PUSH OF COOLER AIR INTO THE CWA. HOWEVER A GRADUAL WARMING TREND THEN EXPECTED INTO THE WEEKEND AND EARLY NEXT WEEK WITH TEMPS TO REMAIN NEAR TO ABOVE THE SEASONAL AVERAGES. && .AVIATION...09/18Z ISSUED AT 112 PM CDT THU APR 9 2015 IFR TO LIFR CIGS WILL CONTINUE TO AFFECT ALL TAF SITES EXCEPT OTM THIS AFTERNOON AS THE COLD FRONT HAS ALREADY PUSHED SOUTHEAST OF THESE AREAS AND REMAIN IN THE CAA REGIME. PERIODS OF RAIN DEVELOP THROUGH THE AFTERNOON AND FINALLY CUT OFF BY AROUND 02-03Z THIS EVENING. OTM WILL SEE SEVERE POTENTIAL THROUGH THE LATE AFTERNOON WITH THE TORNADO WATCH IN EFFECT AS STORMS ARE CURRENTLY DEVELOPING ALONG THE COLD FRONT. NO IMMEDIATE THREAT ATTM FOR OTM BUT AMEND AS NEEDED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...PODRAZIK SHORT TERM...SMALL LONG TERM...BEERENDS AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1153 AM CDT THU APR 9 2015 IAZ061-062-074-075-084>086-095>097-101700- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 1153 AM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THROUGH THE AFTERNOON HOURS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...WITH AN ISOLATED TORNADO POSSIBLE. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP BY THIS EVENING...RANGING FORM 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>073- 081>083-092>094-101700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 1153 AM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP BY THIS EVENING...RANGING FORM 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN MAINLY SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY OF NEXT WEEK. AT THIS TIME THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 721 AM CDT THU APR 9 2015 IAZ025>028-036>039-047>050-059>062-072>075-082-083-091500- WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-UNION-CLARKE- INCLUDING THE CITIES OF...EAGLE GROVE...CLARION...BELMOND... HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...GREENE... APLINGTON...ALLISON...DUMONT...WAVERLY...WEBSTER CITY... IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...REINBECK... CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...BOONE... AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART... GLADBROOK...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON... GRINNELL...WINTERSET...EARLHAM...INDIANOLA...NORWALK...CARLISLE... PELLA...KNOXVILLE...OSKALOOSA...CRESTON...OSCEOLA 721 AM CDT THU APR 9 2015 DENSE FOG WITH VISIBILITIES OF A QUARTER MILE OR LESS WILL CONTINUE OVER PORTIONS OF CENTRAL AND EASTERN IOWA TROUGH 900 AM. MOTORISTS SHOULD SLOW DOWN...USE LOW BEAM HEADLIGHTS...AND ALLOW FOR GREATER STOPPING DISTANCE BETWEEN VEHICLES UNTIL CONDITIONS IMPROVE WITH THE PASSAGE OF SHOWERS AND THUNDERSTORMS. SMALL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
830 AM CDT THU APR 9 2015
IAZ037-038-091415-
HARDIN IA-GRUNDY IA-
830 AM CDT THU APR 9 2015
...HAIL AND GUSTY WINDS...
AT 829 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF ELDORA...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELDORA...GRUNDY CENTER...DIKE...WELLSBURG...UNION...HOLLAND...NEW
PROVIDENCE...WHITTEN...ELDORA MUNICIPAL AIRPORT AND PINE LAKE STATE
PARK.
LAT...LON 4226 9290 4221 9307 4221 9310 4227 9318
4254 9287 4249 9260
TIME...MOT...LOC 1329Z 226DEG 35KT 4224 9310
PODRAZIKPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT THU APR 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 1 N MARSHALLTOWN 42.06N 92.91W
04/08/2015 E0.00 INCH MARSHALL IA PUBLIC
HAIL REPORT FROM YESTERDAY EVENING WAS NOT ACCURATE.
&&
NWS DES MOINES IA
IRIS SYSTEMThe Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground and stripped decorative concrete from a retaining wall.
A large tree was downed at the intersection of Highway 137 and Highway 5 on the north side of Albia. Scattered tree damage was reported throughout the Albia area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559438, 559439, 559440, 559297.